Alert archive / Indiana / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Northern Indiana
NWS Northern Indiana issued this flash flood watch at Jul 11, 2017, 9:35 AM EDT for 10 counties in Indiana. It took effect at Jul 11, 2017, 11:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2017, 9:35 AM EDT (13:35 UTC)
- In effect from
- Jul 11, 2017, 11:00 AM EDT
- Expired
- Jul 11, 2017, 4:51 PM EDT
- In force
- 6 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- None
Counties Adams County, IN, Blackford County, IN, Cass County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Wabash County, IN, Wells County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
730 WGUS63 KIWX 111335 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Northern Indiana 935 AM EDT Tue Jul 11 2017 INZ020-022>027-032>034-112145- /O.NEW.KIWX.FF.A.0005.170711T1500Z-170712T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay- Including the cities of Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, and Dunkirk 935 AM EDT Tue Jul 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Northern Indiana has issued a * Flash Flood Watch for a portion of northern Indiana, including the following areas, Adams, Blackford, Cass IN, Grant, Huntington, Jay, Miami, Wabash, Wells, and White. * Through this evening * Thunderstorms with locally heavy rainfall are likely again by this afternoon into this evening. Many areas received 2 to 4 inches of rainfall Monday evening with some higher amounts. Additional rainfall of 1 to 3 inches is possible today and this evening. * Many roads remain closed due to high water and ongoing flooding from Monday evening rainfall. Any additional rainfall will quickly lead to renewed flooding and life threatening situations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
504 WGUS63 KIWX 112051 FFAIWX Flood Watch National Weather Service Northern Indiana 451 PM EDT Tue Jul 11 2017 INZ020-022>027-032>034-112200- /O.CAN.KIWX.FF.A.0005.000000T0000Z-170712T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay- Including the cities of Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, and Dunkirk 451 PM EDT Tue Jul 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern Indiana has been cancelled. The immediate threat of heavy rainfall has ended. More rainfall is possible Wednesday and Thursday and this could lead to more flooding problems across the area. Please refer to flood warning products for information on current flooding. Remember, do not drive through flooded areas. Turn around, don't drown. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 6:24 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 11, 6:24 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 624 AM EDT Tue Jul 11 2017 .SYNOPSIS... Issued at 333 AM EDT Tue Jul 11 2017 Additional showers and storms are possible this afternoon and evening...mainly south of highway 30. A few strong storms are possible but widespread severe weather is not expected. Main area of storms will then focus over Michigan on Wednesday with hot and humid conditions for our area. Highs will be near 90 on Wednesday with heat indices in the mid to upper 90s. Storms return Wednesday night into Thursday with additional strong to severe weather possible. Much quieter conditions are expected after Thursday. && .SHORT TERM...(Today and This Evening) Issued at 333 AM EDT Tue Jul 11 2017 Convection finally dying off given some weak subsidence and subtle dry air advection behind exiting MCV. Composite outflow and lake aggregate surface high may be enough to nudge boundary south of our CWA but less confident in our CWA fully escaping another round of storms with latest 00Z guidance. Morning through early afternoon should remain largely dry but diurnal heating working in concert with excellent low level moisture (surface dewpoints possibly approaching mid 70s) will lead to moderate destabilization across our southern counties by late afternoon. 00Z NAM (and to a lesser extent the GFS) is too aggressive with raw SBCAPE, stemming from surface dewpoints in upper 70s. However, even modified soundings still give 2-3K J/kg in our far southern zones with midlevel lapse rates at or above 6 C/km. SCT/NUM storms likely after 18Z along stalled boundary given approach of convectively enhanced shortwave presently ejecting out of the High Plains but question remains if it will impact our CWA or remain just south. Given lack of strong signal for subsidence/high pressure or meaningful theta-e reduction south of US-30 am inclined to raise PoPs a little for our far southern counties. Wind/shear profiles are less supportive for organized convection but isolated damaging winds and hail are certainly possible, especially given degree of instability. Brief heavy rain also possible given high moisture content but hi-res CAM's suggest a quick S/SE movement that should prevent significant amounts. Of course areas impacted with heavy rain yesterday will be much more susceptible to localized flooding but this threat will be isolated with relatively low confidence that storms will even impact our CWA. Will therefore hold off on another flash flood watch. All of this applies to areas south of US-30, and mainly just our far southern row of IN counties. Chances for any meaningful rain/storms much lower north of US-30, though ISO/SCT pulse convection can't be ruled out per latest HRRR. && .LONG TERM...(Late Tonight through Monday) Issued at 333 AM EDT Tue Jul 11 2017 After diurnal convection wanes this evening, focus will turn northward and our southern counties will get a much needed break. Moderate amplitude trough currently over the Pacific Northwest will enter the Upper Midwest and associated backing low level flow will send warm front through our area. Best 305-310K isentropic ascent is focused to our north, in right rear quadrant of main jet streak associated with Quebec vortex. Our NW zones may get clipped with a few showers/storms but expect bulk of the activity will remain north of our area with little to no severe threat. Same holds true for much of the day Wed with nose of LLJ across northern MI and our CWA in hot and capped warm sector. Expect primarily dry conditions for our area during the day though did leave a token slight chance in north. This will likely also be the warmest day of the week with highs near 90F under at least partly sunny skies. Heat indices may approach mid/upper 90s. Chance of storms returns Wednesday night into Thursday as heights slowly fall and send weak cold front through the region. Severe weather possible during this time given good moisture/instability, convergence, and modest deep-layer shear. Current timing suggests the best chance may be on Thu. Some threat in our northern counties Wed evening but will likely be near 06Z before activity reaches our area with instability dropping. This may disrupt severe chances on Thu but GFS still shows modest recovery with main front still well upstream. Quiet and seasonably cool weather for the rest of the period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 622 AM EDT Tue Jul 11 2017 Stalled frontal boundary across nrn IN this morning. Some stratus/br formed in the moist airmass in place across the area overnight, but not as extensive as earlier anticipated, so expecting mainly vfr conditions at the terminals this morning. This should cont through this aftn/eve except in areas impacted by tstms. Attm, have no mention of tstms in tafs, but some sct storms expected to develop again this aftn, mainly south of the front and south of the terminals. The front is expected to lift north tonight as low pressure moves east into the upr Midwest. This may should result in sct tstms redeveloping, but at this early juncture, point chances too low to include mention in tafs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 5:29 AM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 529 AM EDT Tue Jul 11 2017 INZ013-015-020-022>027-032>034-OHZ024-025-120930- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Van Wert-Allen OH- 529 AM EDT Tue Jul 11 2017 /429 AM CDT Tue Jul 11 2017/ This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening. Widespread severe weather is not expected but a few isolated strong storms are possible with gusty winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional storms are possible Wednesday night into Thursday. Severe weather may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>009-012-014-016>018-LMZ043-046-MIZ077>081-OHZ001-002-004-005- 015-016-120930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Marshall-Kosciusko-Whitley-Allen IN-New Buffalo MI to St Joseph MI- Michigan City IN to New Buffalo MI-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 529 AM EDT Tue Jul 11 2017 /429 AM CDT Tue Jul 11 2017/ This hazardous weather outlook is for portions of southwest Michigan...The Nearshore Waters of Southeastern Lake Michigan... northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this evening into tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional storms are possible Wednesday night into Thursday. Severe weather may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jul 11, 4:43 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD ANOKA 40.72N 86.28W
07/11/2017 CASS IN LAW ENFORCEMENT
U.S. ROUTE 35 CLOSED DUE TO FLOODING.
&&
JTLocal storm report, Jul 11, 4:44 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM FLOOD SPENCERVILLE 40.71N 84.35W
07/11/2017 ALLEN OH LAW ENFORCEMENT
MANY ROADS CLOSED DUE TO FLOODING IN ALLEN
COUNTY OHIO.
&&
JTLocal storm report, Jul 11, 6:55 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM FLOOD DEACON 40.63N 86.32W
07/11/2017 CASS IN EMERGENCY MNGR
SEVERAL HIGHWAYS AND MANY COUNTY ROADS
CLOSED DUE TO FLOODING IN SOUTHERN CASS
COUNTY. TWO ROADS WASHED OUT AND ONE BRIDGE
COLLAPSED IN THIS AREA.
&&
JTLocal storm report, Jul 11, 8:44 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN COLUMBUS GROVE 40.92N 84.06W
07/11/2017 M3.18 INCH PUTNAM OH PUBLIC
24 HOUR TOTAL.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:31 PM EDT | Tornado Warning | IWX | Wabash | 44 min |
| Jul 10, 8:32 PM EDT | Tornado Warning | IWX | Cass | 26 min |
| Jul 10, 8:34 PM EDT | Tornado Warning | IWX | Miami | 27 min |
| Jul 10, 8:42 PM EDT | Tornado Warning | IWX | Huntington | 48 min |
| Jul 10, 9:06 PM EDT | Tornado Warning | IWX | Huntington, Wabash | 24 min |
| Jul 10, 9:33 PM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 5 days |
| Jul 10, 9:33 PM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 3 days |
| Jul 10, 9:33 PM EDT | River Flood Warning | IWX | Adams, Allen | 56 hr |
| Jul 10, 10:12 PM EDT | Areal Flood Warning | IWX | Cass, Miami | 6 hr |
| Jul 10, 11:12 PM EDT | Special Weather Statement | IWX | Cass, Grant, Miami | 48 min |
| Jul 10, 11:36 PM EDT | Tornado Warning | IWX | Cass | 39 min |
| Jul 11, 12:44 AM EDT | Areal Flood Warning | IWX | Allen | 6 hr |
| Jul 11, 1:11 AM EDT | Areal Flood Warning | IWX | Cass | 3 hr |
| Jul 11, 1:15 AM EDT | Special Weather Statement | IWX | Miami, Wabash | 30 min |
| Jul 11, 4:14 AM EDT | Areal Flood Warning | IWX | Cass, Miami | 27 hr |
Nearby
Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.